Flash Flood, Sweetwater
- When
- August 17, 2:30 PM MST to 3:00 PM MST
- Where
- Sweetwater County, Green River
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.520, -109.470
Heavy rainfall on the south side of Green River produced a flash flood. 75 inches of rain was measured in this area of town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Heavy rainfall on the south side of Green River produced a flash flood. Within 25 minutes, between 1.25 inches and 1.75 inches of rain was measured in this area of town. A fence at the landfill was washed out by a wall of water six feet high. The water and mud caused extensive damage to a scale mechanism at the landfill. Additionally, several basements were flooded, South Hill on State Highway 530 had mud and debris across it, and a pool near one school was completely inundated by mud. Many yards and streets on the south side of Green River were covered with six to eight inches of mud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 1:28 AM MST, 13 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 228 AM MDT FRI AUG 17 2007 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT SHORTWAVE MOVED ACROSS EASTERN IDAHO AND NORTHWEST WYOMING THIS PAST EVENING...TAPPING THE MONSOONAL MOISTURE PLUME. IT BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND NORTH...WITH MORE ISOLATED ACTIVITY OVER THE CENTRAL AND FAR SOUTH. ANOTHER WAVE EARLY THIS MORNING MOVING NORTHEAST ACROSS EASTERN IDAHO WITH ADDITIONAL CONVECTION FIRING OVER EASTERN IDAHO AND NORTHWEST WYOMING. NORTHERN UTAH LOOKING QUITE ACTIVE SO SHOULD SEE ACTIVITY CONTINUE THROUGHOUT THE MORNING OVER THE WEST. A FEW SHORTWAVES IN THE FLOW OVER SOUTHERN AND CENTRAL UTAH AND NEVADA WHICH WILL MOVE ACROSS WYOMING TODAY THROUGH EARLY EVENING. PWATS RUNNING BETWEEN 1.0 AND 1.25 TODAY ACROSS THE WEST THIS MORNING...THEN SHIFTING EAST THIS AFTERNOON. EXPECT SOME OF THE STORMS TO PRODUCE DECENT HEAVY RAINS...THOUGH SOUNDINGS STILL INDICATING INVERTED V SIGNATURES WITH GUSTY WINDS ALSO EXPECTED. FREQUENT LIGHTNING ALSO A SURE BET. INCREASED POPS A BIT FOR THIS MORNING AND AFTERNOON...WITH LIKELY POPS IN THE NORTHEAST...SCATTERED EVERYWHERE ELSE. THE LAST SHORTWAVE WILL MOVE THROUGH THIS EVENING WITH MUCH OF THE ACTIVITY ENDING. NOT AS MUCH SHORTWAVE ACTIVITY IS EXPECTED ON SATURDAY...WITH DRY AIR BEGINNING TO PUNCH INTO THE NORTHWEST IN LATE AFTERNOON. THIS WILL BE THE FIRST SPOKE TO MOVE INTO THE NORTHERN ROCKIES FROM THE LARGE UPPER LOW SPINNING OFF THE NORTHWEST COAST. MONSOONAL PLUME GETS PUSHED SOUTH AND EAST AS THE UPPER LOW MOVES ONSHORE AND INCHES EAST. PWATS NOT AS HIGH SATURDAY...BUT STILL GOOD ENOUGH FOR SOME HEAVY RAIN PRODUCING STORMS. BUT THE BEST CHANCE WILL BE EAST OF THE DIVIDE. SOUTHWEST FLOW AHEAD OF THE UPPER LOW BUILDS IN SATURDAY NIGHT AND SUNDAY. THIS WILL INCREASE THE SURFACE WINDS ACROSS THE AREA BEGINNING LATE SATURDAY...CONTINUING THROUGH SUNDAY NIGHT. UPPER LOW TO BEGIN MOVING THROUGH THE NORTHERN ROCKIES SUNDAY NIGHT. TEMPERATURES WILL BE LIMITED TODAY DUE TO CLOUD COVER...THEN WARM SATURDAY AND SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY RIDGE BEGINS TO BREAKDOWN AS TROUGH MOVES ACROSS THE NORTHERN TIER OF STATES AND SOUTHERN CANADA TO BEGIN THE WEEK. ZONAL FLOW TO PERVADE THE FORECAST AREA MONDAY THROUGH WEDNESDAY AND MODELS IN FAIRLY DECENT AGREEMENT THROUGH THIS PERIOD. WEST-EAST FLOW WILL SHUNT MONSOON MOISTURE TO OUR SOUTH AND EAST ENDING THE THREAT OF WIDESPREAD CONVECTION ON MONDAY AS PRECIPITABLE WATER VALUES PLUMMET. DRY SLOT TO IMPACT MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. THE DRY AIR...CONTINUED WARM TEMPERATURES...AND INCREASING SOUTHWEST FLOW ON MONDAY MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS. MIGHT BE A BORDERLINE EVENT...BUT IT BEARS WATCHING GIVEN THE LIGHTNING STRIKES ANTICIPATED THROUGH THE WEEKEND. SOME LINGERING MOISTURE IN WEST-NORTHWEST FLOW WILL NECESSITATE KEEPING AT LEAST LOW CHANCE OF PRECIPITATION IN THE FORECAST THROUGH WEDNESDAY. INSTABILITY IS LIMITED...HOWEVER...UNTIL LATE WEDNESDAY NIGHT AND THURSDAY AS NEXT TROUGH MOVES INTO THE PACIFIC NORTHWEST. DIVERGENT SOLUTIONS REGARDING THE TIMING OF THIS TROUGH PASSAGE AT THE END OF THE WEEK. GFS A BIT FASTER THAN OTHER FORECAST MEMBERS IN BRINGING THIS SYSTEM THROUGH EARLY THURSDAY. IF DEEPER AND MORE BULLISH GFS SOLUTION IS CORRECT WOULD EXPECT MORE SHOWER/THUNDERSTORM COVERAGE THURSDAY...ESPECIALLY IN THE WEST WHERE INSTABILITY WILL BE MOST FAVORABLE. CYCLONIC FLOW WILL LINGER EAST OF THE DIVIDE ON FRIDAY AND WEAK FRONTAL SURGE WILL SLIDE SOUTH THROUGH THIS AREA THURSDAY NIGHT. AS FOR TEMPERATURES... RETURN OF ZONAL FLOW FOR THE WEEK WILL LEAD TO READINGS MUCH CLOSER TO CLIMATOLOGICAL NORMS. && .AVIATION... A FEW SHOWERS AND STORMS WILL PERSIST THROUGH OVER NORTHWEST WYOMING. THIS WOULD INCLUDE THE JACKSON AND CODY AIRPORTS. CONVECTION MOVING NORTH AROUND KVEL EARLY THIS MORNING WILL NEED TO BE WATCHED FOR IMPACT ON KRKS TAF. OTHERWISE VFR CONDITIONS WILL PREVAIL THROUGH 19Z FRIDAY. THUNDERSTORMS WILL BE ON THE INCREASE FRIDAY AFTERNOON WITH LOCAL MVFR CONDITIONS DUE TO HEAVY RAIN. GUSTY WIND OF 30-40KTS CAN ALSO BE EXPECTED NEAR STORMS. && .FIRE WEATHER... GOING TO BE AN ACTIVE DAY AS THE MONSOONAL MOISTURE PLUME SURGES OVER THE STATE. A FEW DISTURBANCES IN THE FLOW WILL BRING THE STORMS THROUGH IN SMALL CLUSTERS OR LINES. DECENT MOISTURE WILL BE AVAILABLE SO EXPECT SOME TO BRING HEAVY RAINFALL...BUT VERY GUSTY WINDS ARE ALSO EXPECTED AS WELL AS FREQUENT LIGHTNING. SOUTHWEST WINDS WILL BE AROUND TODAY AS WELL...PICKING UP TOMORROW AND FURTHER SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES. SHOWER AND THUNDERSTORM ACTIVITY WILL BE SOMEWHAT LESS SATURDAY...BUT SHOULD STILL SEE SCATTERED STORMS. THE UPPER LOW WILL MOVE ACROSS THE NORTHERN ROCKIES SUNDAY NIGHT BRINGING A COLD FRONT THROUGH...THOUGH NOT MUCH MOISTURE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TWB LONG TERM...CNJ AVIATION...AR/CNJ FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI AUG 17 2007 WYZ001>020-022>030-181300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT MONSOON MOISTURE WILL SURGE ACROSS CENTRAL AND WESTERN WYOMING TODAY BRINGING SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS. THE POTENTIAL FOR VERY HEAVY RAINFALL EXISTS WITH SOME LOCALIZED FLOODING POSSIBLE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MONSOON MOISTURE IS EXPECTED TO LINGER INTO SATURDAY AND POSSIBLY SUNDAY. THIS WILL ALLOW FOR CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN. OTHER HAZARDS WILL AGAIN BE FREQUENT LIGHTNING AND GUSTY OUTFLOW WIND. DRIER AIR...GUSTY SOUTHWEST WIND AND WARM TEMPERATURES WILL PREVAIL ACROSS SOUTHWEST WYOMING ON MONDAY IN ADVANCE OF A COLD FRONT. THE DRY AIR...GUSTY WEST WIND...AND WARM TEMPERATURES MAY CREATE CRITICAL FIRE WEATHER CONDITIONS ON MONDAY. THE COLD FRONT WILL MOVE THROUGH FROM THE WEST PROVIDING A COOLER AND DRIER AIRMASS BY LATE TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
The Riverton/Lander radar (KRIW), 190 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45269.